P&T COMMUNITY
 
MediMedia Managed Markets
Our
Other
Journal
Managed Care magazine
Login / Register
Join Us  Facebook  Twitter  Linked In

News Categories

 

 

 

Label Warnings Not Enough to Protect Consumers When Taking Acetaminophen

Health care professionals should counsel patients on risks, authors say (November 4)

According to the American Association for the Study of Liver Diseases (AASLD), acetaminophen is the leading cause of acute liver failure in the U.S. In January 2011, the FDA asked manufacturers to limit the strength of acetaminophen in prescription drug products. They also requested a boxed warning for severe liver injury to be added to the label of all prescription drug products that contain acetaminophen.

Researchers at Northwestern University and Emory University have concluded that the use of an enhanced icon on medication labels and additional written information were insufficient in ensuring the safe use of acetaminophen products. The study of enhanced communication strategies between health care providers and patients was conducted between August 2012 and February 2013. Patients at general medicine clinics were provided the usual care; provided enhanced bottle labeling with an icon that identified acetaminophen as an active ingredient and a flyer to explain safe use of the product (written strategy); or provided enhanced labeling, a written brochure, and added verbal counseling (written and verbal strategy).

Patients in either of the enhanced-information groups (written or written/verbal) were more likely to identify acetaminophen as an active ingredient. Only the verbal counseling strategy improved the understanding of the risk of concomitant use with other acetaminophen-containing products. Neither strategy improved understanding to greater than 50%.

The study concluded that additional public-health measures are needed to ensure the safe use of acetaminophen.

“We recommend that health care professionals routinely obtain detailed medication histories from their patients, counsel them on the maximum safe daily dose of acetaminophen, and [counsel them] on the risks of combining multiple acetaminophen-containing products,” said researcher Marina Serper, MD.

The new study will be presented Nov. 5 at the AASLD’s 64th annual meeting, being held in Washington, D.C.

Source: AASLD; November 4, 2013.

More stories